Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Research Center

Emerging Medications to Treat Radiation Fatigue

06/22/2009

Question:

I am researching "Reliv" which my husband`s radiation oncologist called a "clinical trial medication." I find it is basically just Advocare or Shaklee under another name. I could find no scholarly articles and certainly no studies, much less robust ones with double blind designs and controls.

We were told it is very helpful with fatigue related to radiation. I found nothing about that.

Anyway, the last question was posed on 5/18/01, 8 years and a month ago (to the day), with the response to check back in a few days. Is there anything new to report?

Answer:

I agree with your assessment. I also could not find any scholarly research articles on the effectiveness of their products. What I did find out by looking at their website, http://www.reliv.com/ under the "Articles and Research" section is that they offer a list of research articles stating how individual nutrients "may help" certain diseases and conditions. I assume this is to help justify the components of their products. They also list detailed disclaimers on their site.

In addition, I learned that Reliv products are sold by "word of mouth" using multi-level marketing. The FDA issued a warning letter to Reliv International in 1998 regarding the marketing and distribution of the product, Arthaffect stating that "The product is a "new drug" because there is no evidence that it is generally recognized as safe and effective for its intended use. Therefore, it may not be legally marketed in this country without an approved new Drug Application. It is also misbranded because its labeling fails to bear adequate directions for use for the condition for which they offer it. Its labeling is false and misleading as it suggests that the product be safe and effective for its intended use when, in fact, this has not been established."

The New York Times provided an overview of the company at /http://topics.nytimes.com/top/news/business/companies/reliv-international-inc/index.html/ and stated "Reliv' International, Inc. is a developer, manufacturer and marketer of a line of nutritional supplements addressing basic nutrition, specific wellness needs, weight management and sports nutrition. So, it does sound similar to companies like Shaklee. Most provide positive testimonials to share, but without the evidence based science behind them it is only hearsay. We don't know how many of the "improvements" were from correcting an actual deficiency in the diet or the placebo effect.

As for the fatigue associated with radiation, the following two articles may be of interest to you:

1. Assessment and management of cancer-related fatigue in adults, The Lancet, 2003, Volume 362, Issue 9384, Pages 640-650 K.Ahlberg, T.Ekman, F.Gaston-Johansson, V.Mock

"Fatigue is one of the most prevalent and distressing symptoms of cancer, and is a common side-effect of many of the treatments available for the management of malignant disease. We critically assess the evidence for cancer-related fatigue and its treatment in adults. Little is known about the cause and mechanisms of fatigue, and research into methods of alleviating the condition has focused on treatment for anaemia and behavioural interventions, such as exercise, both of which are effective in reducing fatigue. Although research into the condition has increased considerably in the past decade, important gaps in knowledge remain."

2. American Society of Radiologic Technologists - https://www.asrt.org/Content/ThePublic/AboutRadiologicProcedures/RT/CopingwithFatigue.aspx states: "Fatigue is one of the most common side effects of radiation therapy treatments and can be a result of treating disease in any part of the body. Although some patients have few side effects from radiation therapy and continue their usual activities throughout treatment, many notice tiredness beginning a few weeks after the start of treatment. This fatigue diminishes gradually after treatment ends. The reasons for treatment-related fatigue are complex. It is due in part to the treatment itself: The body expends a lot of energy to heal itself following radiation therapy treatments, which destroy cancer cells and some normal cells, as well. Fatigue also can be due to the cancer, the emotional stress of coping with cancer and changes in routine that cancer causes, such as daily appointments for treatment."

The bottom line? I recommend a well balanced diet that is rich in nutrients, antioxidants, and phytochemicals by including a variety of foods (fruits, vegetables, whole grains, and lean protein) daily. Nutritional supplements may be needed if a deficiency is medically diagnosed (i.e. anemia). Be aware that toxicities can occur when people self treat and greatly exceed the upper limits set by the Dietary Reference Intakes (DRI). Avoid the "if some of a nutrient is good, then more of it is better" attitude. Seeing a registered dietitian (RD) for a detailed diet evaluation can be very helpful. The RD can individualize your husband's diet to meet his medical situation and health needs.

For more information:

Go to the Research Center health topic, where you can:

Response by:

Jane   Korsberg, MS, RD, LD Jane Korsberg, MS, RD, LD
Senior Instructor of Nutrition
School of Medicine
Case Western Reserve University